Alabama, 2017

Coastal Flood in Alabama, August 30, 2017

August 30, 2017 · NWS MOB · 1 event in 1 county or zone

Strong, gusty winds on the far eastern fringes of Tropical Storm Harvey resulted in above normal tides and minor coastal flooding on the Mobile Bay Causeway.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong, gusty winds on the far eastern fringes of Tropical Storm Harvey resulted in above normal tides and minor coastal flooding on the Mobile Bay Causeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 30, 3:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 30, 3:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
458 AM CDT Wed Aug 30 2017

.NEAR TERM /Now Through Wednesday night/...Tropical Storm Harvey
has made landfall along the southwest Louisiana coast, and is
forecast to move north-northeast, reaching northeast Louisiana by
late tonight. The strongest eastern outer rain band of Harvey will
impact the forecast area today and tonight, with periods of heavy
rainfall, a high risk of rip currents, and breezy to windy
conditions. Abundant moisture will continue to advect northward
into the region east of Harvey, with precipitable water values
remaining as high as 2.4 inches.

Ongoing numerous rain showers with embedded scattered
thunderstorms will persist today into tonight as bands of rain,
heavy at times, continue to move northward from the Gulf of Mexico
and over the area. The heaviest rainfall today and tonight is
expected to occur across southwest Alabama, the western Florida
panhandle, and inland southeast Mississippi, where widespread 2 to
5 inches should occur. Locally higher rainfall amounts between 6
to 8 are expected across southwest Alabama and the western Florida
panhandle. The Flash Flood Watch has been expanding inland and is
now in effect through Thursday afternoon.

In addition, some of the stronger rain bands have the potential
to produce brief tornadoes. A wind advisory has been issued for
the coastal areas of southwest Alabama and the western Florida
panhandle west of Navarre Beach. Also, the risk for rip currents
is high. Life threatening rip currents are present in the surf
zone and is dangerous for all levels of swimmers.

Below normal temperatures are in store for today with highs only
ranging from 79 to 84 degrees. Low temperatures tonight will be
in the mid 70s, except for the upper 70s along the beaches. /22

.SHORT TERM /Thursday Through Friday night/...The remnants of
Tropical Storm Harvey move quickly to the northeast through the
Lower Mississippi River through the short term. As this occurs, the
low begins to fill and falls into phase with a shortwave wrapping
around a broad eastern CONUS trough, pushing it east through the
Tennessee Valley. With Harvey's remnants finally moving away from
the area, widespread rain chances gradually settle from northwest to
southeast starting Thursday night, with likely PoPs areawide
Thursday becoming slight chance to chance (from northwest to
southeast, respectively) on Friday and Friday night. The heavy rain
and flash flooding threat will linger into Thursday, with a Flash
Flood Watch in effect for much of the area through Thursday
afternoon, before activity begins to taper off Thursday night. The
high risk of rip currents will continue through at least Thursday
given the moderate onshore flow in place due to Harvey. This onshore
flow will also maintain gusty winds along the coast through Thursday
afternoon, with a Wind Advisory in effect through that time for
coastal counties.

Temperatures run below seasonal given the rain and cloud cover, with
highs reaching the low to mid 80's each afternoon. Lows remain in
the low to mid 70's inland and upper 70's along the immediate coast
each night. /49

.LONG TERM /Saturday Through Tuesday/...Expecting to see scattered
shower and thunderstorm activity to continue through the weekend and
into next week as another frontal boundary approaches from the north
and stalls across the local area. Best chances will be across the
southern half of the area, where deep layer moisture is expected to
linger (PWATs of 1.75 to 2.0 inches) and the stalled front serves as
a focus for convective initiation. Inland areas (north of Highway
84) more likely to remain dry Saturday through Monday, where PWATs
stay at sub-1.5 inch levels north of the front. Meanwhile, temps run
around seasonal, with mid to upper 80's areawide each afternoon and
low to mid 70's each night.

Heading into the longer term period, model guidance is in relative
agreement towards the weekend front lifting off to the north Monday,
before another, more substantial front sags into the Mid-South
around midweek. This would result in yet another bump up in activity
across the area Tuesday through midweek. The Euro also continues to
spin up another low in the western Gulf ahead of this front, but at
this time it remains the outlier in doing so. Given the divergence
in model solutions that far out, will require further monitoring for
a more consistent signal before making any serious mention or
reflection in the forecast. /49

&&

.MARINE...A moderate to strong southerly wind flow will persist
through Thursday night in response to Tropical Storm Harvey tracking
inland over central Lousiana and northern Mississippi. As a result,
seas will continue to build to 7 to 10 feet through tonight and then
gradually subside through the remainder of the week. Locally higher
winds and seas, and a few waterspouts are possible in and around the
heavier rain bands moving northward over the marine area. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  76  85  74 /  90  70  60  40
Pensacola   83  78  85  77 /  90  90  70  50
Destin      84  79  84  78 /  70  80  70  60
Evergreen   81  74  85  73 /  90  80  60  40
Waynesboro  80  73  85  71 /  90  50  60  40
Camden      79  74  86  73 /  90  60  60  40
Crestview   84  75  84  74 /  90  80  70  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday afternoon for ALZ052-053-055-
     056-059-060-261>266.

     High Rip Current Risk through Thursday afternoon for ALZ265-266.

     Wind Advisory until 6 PM CDT Thursday for ALZ263>266.

FL...Flash Flood Watch through Thursday afternoon for FLZ201>206.

     High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

     Wind Advisory until 6 PM CDT Thursday for FLZ202-204.

MS...Flash Flood Watch through Thursday afternoon for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until midnight CDT Thursday night for
     GMZ631-632-650-655-670-675.

     Small Craft Advisory until 9 PM CDT Thursday for GMZ630-633-634.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 29, 1:34 PM CST, 15 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
234 PM CDT Tue Aug 29 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-302000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
234 PM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall possible through tonight across southeast
Mississippi, southwest Alabama and the western Florida panhandle.
Some of the rains have the potential of producing localized flash
flooding.

As rain bands spread northward off the Gulf, a few tornadoes are
possible, generally over the coastal counties.

Rip current risk for coastal Alabama and northwest Florida
beaches becomes high beginning tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Locally heavy rainfall threat continues across southeast
Mississippi, southwest Alabama and the western Florida panhandle
through the middle of the week. Some of the rains have the
potential of producing localized flash flooding.

As rain bands spread northward off the Gulf, a few tornadoes are
possible Wednesday, generally west of Interstate 65.

Rip current risk for coastal Alabama and northwest Florida
beaches remains high on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>635-650-655-670-675-302000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
234 PM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

A moderate to strong onshore flow and building seas will create
hazardous conditions for small craft tonight as Tropical Storm
Harvey lifts northeast over the northwest Gulf of Mexico. A few
waterspouts are possible in the heavier rain bands.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate to strong onshore flow persists into the middle of the
week, creating hazardous conditions for small craft Wednesday
through Thursday night as Tropical Storm Harvey continues to move
northeast across Louisiana and northern Mississippi. A few
waterspouts are possible in the heavier rain bands.

In the hours before

Special weather statement, Aug 30, 2:42 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
342 AM CDT WED AUG 30 2017

ALZ263-265-300930-
Mobile Coastal AL-Mobile Central AL-
342 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 430 AM CDT...

At 342 AM CDT, the strong thunderstorm was located near Alabama Port,
or near Dauphin Island, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, Theodore, Bayou La
Batre, Dauphin Island, Coden, I10 And I65, Mobile Regional Airport
and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 8821 3046 8834 3075 8827 3072 8799
      3071 8799 3068 8800 3072 8797 3034 8799
      3034 8800 3033 8800 3033 8799 3024 8799
TIME...MOT...LOC 0842Z 192DEG 17KT 3031 8811
Special weather statement, Aug 30, 3:07 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
407 AM CDT WED AUG 30 2017

ALZ263-264-266-300945-
Baldwin Coastal AL-Baldwin Central AL-Mobile Central AL-
407 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND SOUTHWESTERN BALDWIN COUNTIES UNTIL 445 AM CDT...

At 406 AM CDT, the strong thunderstorm was located near Point Clear,
moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Downtown Mobile, Prichard, Daphne, Fairhope, Chickasaw, Spanish Fort,
Point Clear, Loxley, Stapleton, Silverhill and I65 And I165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 8812 3079 8802 3080 8801 3079 8801
      3079 8799 3080 8799 3079 8798 3080 8798
      3079 8797 3080 8796 3079 8796 3080 8793
      3079 8792 3080 8792 3079 8771 3042 8776
      3041 8799
TIME...MOT...LOC 0906Z 175DEG 27KT 3047 8787
Special weather statement, Aug 30, 3:14 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
414 AM CDT WED AUG 30 2017

ALZ262-264-FLZ201-301000-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
414 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 500 AM
CDT...

At 414 AM CDT, the strong thunderstorm was located near Robertsdale,
moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Robertsdale, Loxley, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 8776 3082 8776 3080 8744 3053 8750
      3053 8751 3049 8751 3044 8752
TIME...MOT...LOC 0914Z 177DEG 16KT 3059 8762
Special weather statement, Aug 30, 4:49 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
549 AM CDT WED AUG 30 2017

FLZ202>204-301130-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
549 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN SANTA ROSA AND SOUTHEASTERN ESCAMBIA COUNTIES UNTIL 630 AM
CDT...

At 548 AM CDT, the strong thunderstorm was located over Oriole Beach,
or near Gulf Breeze, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Warrington, Pace, Gulf
Breeze, Goulding, Bagdad, Oriole Beach, Pensacola Beach, Pea Ridge
and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3034 8702 3030 8734 3061 8721 3062 8687
TIME...MOT...LOC 1048Z 196DEG 24KT 3035 8709

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Baldwin Inland

When
August 30, 5:00 AM CST
Where
Baldwin Inland forecast zone
Reported by
Social Media

Coastal Flooding observed on the causeway.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719448.